Send to:

Choose Destination
See comment in PubMed Commons below
Acta Anaesthesiol Belg. 2004;55(3):229-37.

Anaphylaxis during anaesthesia: diagnosis and treatment.

Author information

  • 1Department of Anesthesie en Reanimatie, Sint-Elisabeth Hospital, Rubensstraat 166, 2300 Turnhout, Belgium.


Anaphylactic and anaphylactoid reactions during anaesthesia are rare, but potentially life-threatening allergic events. The worst manifestations are cardiovascular collapse, bronchospasm and laryngeal oedema. Anaphylactic and anaphylactoid reactions are clinically indistinguishable. The most incriminated agents are neuromuscular blocking drugs and latex. Treatment consists of instant interruption of contact with possible antigens, 100% oxygen, intubation, adrenaline and volume expansion. The incidence of cross-reactivity between neuromuscular blocking drugs is high. Further investigation of a suspected anaphylactic reaction is mandatory to find the responsible drug and to make future anaesthesia safe. Diagnosis is made with intraoperative tests (serum histamine and mast cell tryptase) and postoperative tests (skin tests and RASTs for specific IgE antibodies).

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk